Hail, York
- When
- August 10, 1:20 PM EST to 1:22 PM EST
- Where
- York County, 0.69 mi N of Shapleigh
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.540, -70.850
A severe thunderstorm produced .75 inch hail in Shapleigh.
75 inch hail near Shapleigh.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An isolated severe thunderstorm produced large hail in southwest Maine droppping a brief period of .75 inch hail near Shapleigh.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 10, 9:00 AM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
1000 AM EDT SUN AUG 10 2008
.SYNOPSIS...
LOW PRESSURE CENTERED NEAR LAKE HURON WILL DIVE SOUTHEAST AND
REFORM ALONG THE NEW JERSEY COAST EARLY MONDAY MORNING. THIS LOW
WILL MOVE THROUGH THE GULF OF MAINE TUESDAY AND INTO THE CANADIAN
MARITIMES WHERE IT WILL REMAIN NEARLY STATIONARY INTO FRIDAY. HIGH
PRESSURE WILL CREST OVER THE AREA FRIDAY AND SATURDAY. LOW
PRESSURE WILL APPROACH THE AREA SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST PACKAGE IS IN PRETTY GOOD SHAPE THIS MORNING. TWEAKED SKY
COVER A LITTLE BIT TO ACCOUNT FOR SLOWLY ERODING FOG AND STRATUS.
NEXT FOCUS FOR THE DAY WILL BE ON SEVERE WEATHER POTENTIAL. GFS IS
MUCH MORE AGGRESSIVE WITH CONVECTIVE POTENTIAL TODAY THAN THE NAM.
NAM IS INDICATING A VERY STRONG 700MB CAP DEVELOPING BY MID-
DAY...INHIBITING MUCH OF THE CONVECTIVE POTENTIAL. GFS NOT SHOWING
THIS FEATURE AT ALL. THE RESULT IS SBCAPE VALUES APPROACHING 2000
J/KG ACROSS MOST OF THE REGION THIS AFTERNOON. ALMOST NO SHEAR IN
PLACE...SO PRIMARY THREAT SHOULD BE HEAVY RAIN AND SMALL HAIL. OF
THE TWO...HEAVY RAIN IS DEFINITELY THE PRIMARY CONCERN. LOCATIONS
OVER NH ARE ALREADY SATURATED AND 1 TO 2 INCHES OF RAIN COULD
BEGIN TO POSE SOME MAJOR PROBLEMS. ADDITIONALLY WEAK UPPER LEVEL
FLOW WILL ONLY ALLOW AROUND 15KTS FOR STORM MOTION. THE SLOW
MOVING STORMS WILL ONLY MAKE THINGS WORSE. DECENT LINE ALREADY IN
PLACE OVER CENTRAL/EASTERN NY STATE. COMPARING THE ALY AND GYX 12Z
SOUNDINGS SHOWS DISTINCTLY DIFFERENT CONVECTIVE ENVIRONMENTS.
EXPECT ISOLATED SEVERE ACTIVITY OVER NH AND PERHAPS WESTERN ME
THIS AFTERNOON. THE TRULY ORGANIZED CONVECTION SHOULD REMAIN
PRIMARILY TO OUR WEST AND SOUTH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
MODELS HAVE SHIFTED FURTHER SOUTH WITH THE 500 MB LOW THIS
RUN...WHICH HAS ALSO SHIFTED THE HEAVIES QPF SOUTH AND WEST. MAIN
DYNAMIC CAUSE FOR PRECIP SEEMS TO BE AN UPPER LEVEL DIFLUENT
ZONE...WHICH CAN CAUSE CONVECTION TO LINGER OVERNIGHT.
NAM/GFS/UKMET/GEM BLEND ALL KEEP HEAVIEST PRECIP SOUTH AND
WEST...THOUGH FEEL THERE STILL IS A LITTLE WIGGLE ROOM ON THE
TRACK OF A 500 MB LOW. FOR NOW...EXPECT SOUTHERN NEW HAMPSHIRE
WILL GET CLIPPED BY THE REMAINDER OF A CONVECTIVE COMPLEX LATE
TONIGHT. DO NOT HAVE ENOUGH CONFIDENCE IN QPFS OVER AN INCH TO
EXTEND ANY SORT OF WATCH FOR TONIGHT BASED ON THIS...AS THE
DYNAMICS COULD JUST AS EASILY SLIP JUST SOUTH OF OUR CWA.
OTHERWISE...USE NAM/GFS BLEND ON LOWS. EXPECT STRATUS TO MOVE IN
AGAIN...WITH MOSTLY CLOUDY SKIES AND PATCHY FOG.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
NAM/GFS/ECMWF ALL SIMILAR IN BRINGING GREAT LAKES LOW SOUTHEAST
TO THE JERSEY COAST AND THEN MOVING IT NE THROUGH THE GULF OF
MAINE. SFC LOW WILL THEN BECOME NEARLY STATIONARY OVER THE
CANADIAN MARITIMES. MODELS ALSO MOVE A COUPLE OF SYSTEMS TO OUR
SOUTH DURING THE WEEK.
MONDAY LOOKS LIKE A DREARY SHOWERY DAY WITH HIGH TEMPS 10 DEGREES
OR MORE BELOW NORMAL. RAIN/SHOWERS MAY LINGER INTO TUE MORNING
WITH ECMWF/NAM BEING THE SLOWER OF THE MODEL TO MOVE THE SFC LOW NE
INTO CANADA.
WE WILL CONTINUE TO BE IN A CYCLONIC CIRCULATION WITH UPPER LVL
ENERGY ALOFT EXPECT TO SEE SHOWERS EACH AFTN WITH THE CHC OF
THUNDER. HOWEVER TEMPERATURES SHOULD REACH NEAR THE NORMAL HIGHS
FOR THE TIME OF YEAR.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
SHORT TERM...RADATION FOG TO CAUSE WIDESPREAD VLIFR CONDITIONS
THROUGH 12Z...WITH FOG BURNING OFF BETWEEN 12Z AND 15Z. EXPECT
STRATUS MAY LINGER LONGER AT PWM-PSM...PERHAPS ALL DAY. EXPECT
IFR IN STRATUS TONIGHT...WITH VSBY HIGHER AS IT WILL BE MORE
ADVECTION FOG THAN THE RADIATION FOG WE/RE SEEING THIS MORNING.
ALSO...FOR THIS AFTERNOON...EXPECT SCATTERED THUNDERSTORMS...WITH STRONGER
STORMS PERHAPS PRODUCING SMALL HAIL.
LONG TERM...EXPECT MOSTLY MVFR/IFR MONDAY THROUGH TUESDAY MORNING
IN SHOWERS AND FOG. TUESDAY EXPECT IMPROVEMENT TO VFR WITH BRIEF MVFR
CONDITIONS IN THE AFTN IN -SHRA/-TSRA. TUESDAY NIGHT AND WED NIGHT EXPECT
IFR IN FOG. WED AND THU EXPECT VFR EXCEPT IN -SHRA.
&&
.MARINE...
SHORT TERM...WINDS VERY LIGHT TODAY AND TONIGHT...WITH MAIN ISSUE
DENSE FOG EARLY THIS MORNING.
LONG TERM...COULD APPROACH SCA WINDS AND SEAS BRIEFLY LATE MON
EARLY TUES AS SFC LOW DEVELOPS AN LIFTS NE.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MEZ007-008-
012-013.
NH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NHZ001>009.
MARINE...NONE.
&&
NEAR TERM...POHLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 532 AM EDT SUN AUG 10 2008 ANZ150>154-110945- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 532 AM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MEZ007-008-012-013-NHZ001>009-110945- NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- 532 AM EDT SUN AUG 10 2008 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT SLOW MOVING SHOWERS AND THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN THIS AFTERNOON. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAIN IS POSSIBLE MONDAY. FLOOD WATCHES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MEZ009-014-018>028-NHZ010-013-014-110945- CENTRAL SOMERSET-SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND- ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND- SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 532 AM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT SLOW MOVING SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAIN IS POSSIBLE MONDAY. FLOOD WATCHES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1207 PM EDT SUN AUG 10 2008 NHZ006-009-101700- BELKNAP-SOUTHERN CARROLL- 1207 PM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND CARROLL COUNTY THROUGH 100 PM EDT... AT 1207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER ELLACOYA STATE PARK...OR ABOUT 7 MILES NORTHEAST OF LACONIA...MOVING NORTH AT 4 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ELLACOYA STATE PARK... LACONIA...GILFORD...MIRROR LAKE...MELVIN VILLAGE...TUFTONBORO AND BRIDGEWATER THROUGH 100 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... TORRENTIAL DOWNPOURS... CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. HEAVY RAIN MAY PRODUCE PONDING OF WATER AND LOCALIZED DRAINAGE FLOODING. PLEASE REPORT HAIL...STRONG WINDS...OR FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1239 PM EDT SUN AUG 10 2008 MEZ022-101745- INTERIOR WALDO- 1239 PM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS WILL IMPACT WALDO COUNTY THROUGH 145 PM EDT... AT 1239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF WALDO...OR ABOUT 6 MILES NORTHWEST OF BELFAST...MOVING NORTH AT 13 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SWANVILLE...WALDO... BROOKS...JACKSON AND TROY THROUGH 145 PM EDT. HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF UP TO 35 MPH CAN BE EXPECTED. HEAVY RAIN MAY PRODUCE PONDING OF WATER AND LOCALIZED DRAINAGE FLOODING. PLEASE REPORT HAIL...STRONG WINDS...OR FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 155 PM EDT SUN AUG 10 2008 MEZ018-101900- INTERIOR YORK- 155 PM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 300 PM EDT... AT 155 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES WEST OF WATERBORO...OR ABOUT 5 MILES NORTHWEST OF ALFRED...MOVING NORTHEAST AT 18 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EMERY MILLS... WATERBORO...SHAPLEIGH...HOLLIS...LIMERICK AND LIMINGTON THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... TORRENTIAL DOWNPOURS... CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF UP TO 35 MPH CAN BE EXPECTED. HEAVY RAIN MAY PRODUCE PONDING OF WATER AND LOCALIZED DRAINAGE FLOODING. PLEASE REPORT HAIL...STRONG WINDS...OR FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 217 PM EDT SUN AUG 10 2008 NHZ003-005-101915- NORTHERN GRAFTON-SOUTHERN GRAFTON- 217 PM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 315 PM EDT... AT 217 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES EAST OF LYME...OR ABOUT 15 MILES NORTHEAST OF LEBANON...MOVING NORTHEAST AT 18 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LYME...WENTWORTH... WARREN...PIERMONT...LAKE TARLETON STATE PARK...HAVERHILL...LOST RIVER...WOODSVILLE AND BENTON THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...TORRENTIAL DOWNPOURS... CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. HEAVY RAIN MAY PRODUCE PONDING OF WATER AND LOCALIZED DRAINAGE FLOODING. PLEASE REPORT HAIL...STRONG WINDS...OR FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. ES
The Portland,ME radar (KGYX), 62 km away, was scanning. The volume nearest the first event began at 18:20 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm produced .75 inch hail in Shapleigh.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132582.